Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2015, 2:18 PM MDT for Chouteau County, Montana. It was in force for 42 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2015, 2:18 PM MDT (20:18 UTC)
- Expired
- Jul 1, 2015, 3:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:19 PM MDT | TSTM WND DMG | 10 Nw Fort Benton, MT | POWER POLE KNOCKED DOWN DURING A THUNDERSTORM. TIME OF EVENT RADAR ESTIMATED. LOCATION OF EVENT ESTIMATED. |
| Jul 1, 2:35 PM MDT | TSTM WND GST 57 | Fort Benton, MT | 57 MPH WIND GUST IN THE FORT BENTON AREA. SOME POWER OUTAGES REPORTED. |
| Jul 1, 2:35 PM MDT | TSTM WND GST 64 | Fort Benton, MT | PEAK WIND GUST OF 64 MPH AND 0.50-IN HAIL. SOME DAMAGE TO BUILDINGS AND TREES. |
| Jul 1, 2:35 PM MDT | HAIL 0.5 | Fort Benton, MT | PILES OF SMALL HAIL AND GUSTY WINDS NEAR FORT BENTON. NO EXACT ESTIMATE ON WIND SPEED. |
| Jul 1, 2:40 PM MDT | TSTM WND DMG | 13 Nnw Fort Benton, MT | SECOND-HAND REPORT OF GRAIN SILO BLOWN DOWN NEAR MILE MARKER 13 ON HWY 223. TIME AND LOCATION OF EVENT ESTIMATED |
| Jul 1, 2:40 PM MDT | HAIL 1 | Fort Benton, MT | QUARTER SIZE HAIL REPORTED IN THE FORT BENTON AREA BY THE CHOUTEAU COUNTY SHERIFF OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
454
WUUS55 KTFX 012018
SVRTFX
MTC015-012100-
/O.NEW.KTFX.SV.W.0008.150701T2018Z-150701T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 PM MDT WED JUL 1 2015
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 300 PM MDT
* AT 217 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
NORTHWEST OF FORT BENTON...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. BRIEF HEAVY RAIN
IS ALSO LIKELY.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FORT BENTON AND LOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4791 11101 4809 11081 4784 11015 4760 11037
TIME...MOT...LOC 2017Z 304DEG 40KT 4797 11078
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
868
WWUS55 KTFX 012040
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT WED JUL 1 2015
MTC015-012100-
/O.CON.KTFX.SV.W.0008.000000T0000Z-150701T2100Z/
CHOUTEAU MT-
240 PM MDT WED JUL 1 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL CHOUTEAU COUNTY...
AT 239 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT BENTON...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. A WIND GUST TO 57
MPH HAS BEEN REPORTED IN THE FORT BENTON AREA.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FORT BENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4782 11076 4795 11058 4777 11021 4760 11037
4774 11066
TIME...MOT...LOC 2039Z 311DEG 33KT 4784 11059
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:47 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 1, 11:47 AM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1147 AM MDT WED JUL 1 2015 .DISCUSSION... A WEAK COLD FRONT IS PUSHING SOUTH ACROSS THE NORTHERN TIER. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED. UPDATED TO FRESHEN FIRST PERIOD POPS, WX, AND QPF. CURRENT FORECAST ON TRACK. ZELZER && .AVIATION UPDATED 1746Z. AREAS OF SMOKE WILL CONTINUE TO AFFECT AREAS ALONG THE CANADIAN BORDER, INCLUDING KCTB AND KHVR. SOME IMPROVEMENT IS EXPECTED DURING THE AFTERNOON BUT VISIBILITIES WILL LOWER AGAIN DURING THE NIGHT. LOCAL MVFR/IFR CONDITIONS ARE POSSIBLE. ELSEWHERE VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING MAINLY ACROSS NORTH PORTIONS OF THE REGION, MAINLY NORTH OF A KGTF-KLWT LINE. GUSTY AND ERRATIC WINDS ARE EXPECTED NEAR THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 514 AM MDT WED JUL 1 2015/ TODAY THROUGH FRIDAY...SMOKE FROM CANADIAN WILD FIRES SPREAD ACROSS MUCH OF THE NORTH CENTRAL PLAINS LATE TUESDAY NIGHT. VISIBILITY RANGES FROM 2.5 MILES AT HAVRE TO 7 MILES AT GREAT FALLS. SMOKE IS EXPECTED TO LINGER UNDER CLEAR AND STABLE CONDITIONS THROUGH THE MORNING. A WEAK WEATHER SYSTEM WILL TRAVERSE THE HILINE TODAY WITH A NEARLY ZONAL FLOW ALOFT. FORECAST MODELS ADVERTISE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS NORTHERN PORTIONS OF THE CENTRAL PLAINS. WEST TO NORTHWEST WINDS WILL FOLLOW THE SYSTEM AND CLEAR REMAINING SMOKE FROM THE AREA. SOUTHWEST MONTANA REMAINS MOSTLY SUNNY TODAY WITH SUBSIDENCE AND DRY AIR ALOFT. HIGH PRESSURE YIELDS FAIR AND DRY CONDITIONS ON THURSDAY. ISOLATED MOUNTAIN SHOWERS ARE POSSIBLE LATE THURSDAY AND FRIDAY WITH ADDITIONAL RIPPLES PASSING THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES WILL MOVE A FEW DEGREES COOLER TODAY AND THURSDAY FOR NORTHERN ZONES...BUT OVERALL REMAIN WELL ABOVE AVERAGE GOING INTO JULY. NUTTER FRIDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW CURRENTLY LOCATED OVER THE GULF OF AK WILL MOVE INTO FAR NW CANADA LATE THIS WEEK THEN TRACK EAST ACROSS AB/SK THIS WEEKEND. ASSOCIATED SHORTWAVE ENERGY DIGGING SE THROUGH BC FRIDAY NIGHT WILL HELP PUSH A MODERATELY STRONG COLD FRONT SOUTH INTO NORTH CENTRAL MT SATURDAY/SATURDAY NIGHT WITH SOME DIFFERENCES REMAINING AMONG MODELS WITH REGARD TO TIMING. HAVE INCREASED POPS FOR SAT/SAT NIGHT WITH GFS/ECMWF MODELS BOTH BRINGING SOME SHORTWAVE AND UPPER LEVEL JET DYNAMICS ACROSS NORTHERN PORTIONS OF THE STATE ALONG WITH THE FRONTAL PASSAGE, THOUGH MOISTURE IS SOMEWHAT LIMITING. COOLER AIRMASS MOVES SOUTH BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY WITH SUNDAY AFTERNOON TEMPERATURES COOLING BACK TO NEAR OR EVEN SLIGHTLY BELOW SEASONAL AVERAGES. THE FRONTAL BOUNDARY WILL STALL OVER SW MT SUNDAY WHERE SHOWERS AND THUNDERSTORMS WILL BE MAINLY LIMITED TO AREAS NEAR THE ID/WY BORDER. MODELS DIVERGE WITH THE OVERALL UPPER LEVEL PATTERN EVOLUTION NEXT WEEK WITH THE ECMWF MODEL MAINTAINING A MORE NW FLOW ALOFT OVER THE FORECAST AREA UNDER THE INFLUENCE OF BROAD TROUGHING OVER CENTRAL CANADA WHILE THE GFS QUICKLY REBUILDS UPPER LEVEL RIDGING OVER THE INTERIOR WESTERN US. BOTH SCENARIOS WOULD BRING WARMING CONDITIONS THOUGH THE ECMWF SOLUTION WOULD BE SLOWER. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 86 57 86 58 / 20 10 0 10 CTB 81 52 84 53 / 40 10 10 10 HLN 93 61 92 62 / 10 0 0 0 BZN 89 51 88 52 / 0 0 0 0 WEY 82 43 80 43 / 10 10 0 0 DLN 89 53 88 54 / 0 0 0 0 HVR 85 56 88 57 / 50 20 10 10 LWT 84 55 83 57 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
In the hours before
Special weather statement, Jul 1, 1:45 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 145 PM MDT WED JUL 1 2015 MTZ013-045-012030- CHOUTEAU MT-LIBERTY MT- 145 PM MDT WED JUL 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 230 PM MDT... AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHEAST OF THE KNEES...MOVING SOUTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS NEAR 50 MPH. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BENTON...THE KNEES AND LOMA. LAT...LON 4836 11105 4798 11034 4779 11054 4803 11139 TIME...MOT...LOC 1944Z 303DEG 35KT 4820 11109
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:45 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Jul 1, 2:56 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 49 min |
| Jul 1, 3:33 PM MDT | Special Weather Statement | TFX | Petroleum | 12 min |
| Jul 1, 3:51 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jul 1, 4:21 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jul 1, 4:58 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.